Back to Ask the Diabetes Team Ask the Diabetes Team

From Kingsport, Tennessee, USA:

My nine year old daughter, who has had type 1 diabetes since she was 16 months old, has an A1c of 8.5%, and at her appointment with the pediatric endocrinologist, she had an elevated microalbumin on a random urine. A week later, she had 24-hour microalbumin of 61, and her doctor wants to put her on a ACE inhibitor, but her blood pressure is not elevated. Will the medication make her hypotensive? Should she have another 24-hour microalbumin to make sure the microalbumin excretion is constant?


Most diabetes specialists do urine tests for microalbumin several times (two or three times) to be sure that these are really elevated. We prefer overnight urine testing but others prefer random urine/creatinine ratios or full 24 hour samples.

Using an ACE inhibitor is an excellent way to help protect the kidneys if there is already albumin leakage detected by microalbumin testing. Usually teenagers need smaller doses which means fewer side effects and not so much hypotension being produced, but all this should e monitored very carefully and decisions for the individual made.

The best way to protect the kidneys is to improve glucose control and lower the hemoglobin A1c levels as close to normal as possible. Some also suggest restricting animal-source proteins (meat and milk) since they contribute to microalbumin/albumin clearance as well. Go back and discuss in more detail with your daughter's diabetes team so that you can understand what they are seeing, recommending and how they will follow this treatment to be sure it is safe and also working well.


[Editor's comment: Also, see How to Protect your Kidneys at the Diabetes Monitor. WWQ]

Original posting 12 Mar 2003
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.